Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

A view from the other side of the counter

  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Patient in bed

Now in the latter half of his seventh decade, Merlin has finally (and reluctantly) become a patient.

The Merlins live at the top of a short but steep hill. Early one fine, warm, Sunday morning I experienced my first angina attack while walking briskly up the road after purchasing our Sunday newspaper.

I did not get to church that morning. My GP prescribed a glyceryl trinitrate spray that did not hold the angina and I was referred to the local hospital urgently. The hospital doctor prescribed simvastatin and nicorandil, which led to my first ever personal experience of a drug’s side effect.

The nausea started suddenly about four days after I started the nicorandil, and nothing would ease it. Eating was all but impossible and attempts to vomit only made the nausea worse. I was on the point of going back to the GP for help when the side effect disappeared as suddenly and mysteriously as it had started, after almost exactly three days.

I had read both the British National Formulary article on nicorandil and the package insert as soon as I had the prescription. I had, therefore, anticipated the possibility of nausea, but never expected it to be so awful. No wonder the brand name is Ikorel! However, I found the drug to be wonderfully effective.

As a sometime lecturer in pharmacology and as a preregistration tutor, I had discussed side effects of drugs with students. I often felt that, since most had had little experience of being prescribed medicines, they did not take the problem of side effects seriously enough. Perhaps, to many, the term “side effect” suggests a side issue that is not particularly important.

However, when in their turn, they become patients and experience side effects, even transitory ones, for themselves, they will realise what it actually means to a patient.

Perhaps we need a range of “side effect demonstration” tablets that have no therapeutic effect but will cause some of the common side effects for students (and junior doctors) to experience. Had I had such an experience when a student, I would have had greater compassion for patients who stop taking their medicines because of side effects.

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

From: Beyond pharmacy blog

Take a look here for thoughts and musings beyond the pharmacy realm

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.